Alert archive / Wyoming / Freeze Warnings in 2016
Freeze Warning 3, NWS Riverton, WY
NWS Riverton, WY issued this freeze warning at Sep 5, 2016, 3:03 PM MDT for 5 counties in Wyoming. It took effect at Sep 6, 2016, 12:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 5, 2016, 3:03 PM MDT (21:03 UTC)
- In effect from
- Sep 6, 2016, 12:00 AM MDT
- Expired
- Sep 6, 2016, 9:00 AM MDT
- In force
- 9 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Lincoln County, WY, Sublette County, WY, Sweetwater County, WY, Teton County, WY
The radar
The Riverton/Lander radar (KRIW), 109 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1320 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
772 WWUS75 KRIW 052103 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 303 PM MDT MON SEP 5 2016 ...FREEZING TEMPERATURES WILL OCCUR TONIGHT AND TUESDAY MORNING... .CLEARING SKIES AND DIMINISHING WINDS WILL ENCOURAGE TEMPERATURES TO DROP TO BELOW FREEZING TONIGHT. FREEZING TEMPERATURES WILL CONTINUE PAST SUNRISE TUESDAY MORNING. IF HEADING OUTDOORS TUESDAY MORNING...DRESSING IN LAYERS IS STRONGLY ENCOURAGED. WYZ013-023-061000- /O.UPG.KRIW.FZ.A.0001.160906T0600Z-160906T1500Z/ /O.NEW.KRIW.FZ.W.0003.160906T0600Z-160906T1500Z/ JACKSON HOLE-STAR VALLEY- INCLUDING THE CITIES OF...JACKSON...AFTON...ALPINE... STAR VALLEY RANCH...THAYNE 303 PM MDT MON SEP 5 2016 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT TUESDAY... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT TUESDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. * TEMPERATURE...28 TO 30. * IMPACTS...SENSITIVE PLANTS MAY NEED TO BE COVERED OR TAKEN INDOORS. THOSE GOING OUTDOORS IN THE MORNING SHOULD DRESS IN LAYERS TO PROTECT THEMSELVES FROM THE COLD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ WYZ025-026-061000- /O.UPG.KRIW.FZ.A.0001.160906T0600Z-160906T1500Z/ /O.NEW.KRIW.FZ.W.0003.160906T0600Z-160906T1500Z/ UPPER GREEN RIVER BASIN FOOTHILLS-UPPER GREEN RIVER BASIN- INCLUDING THE CITIES OF...PINEDALE...LA BARGE...BIG PINEY... FARSON 303 PM MDT MON SEP 5 2016 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT TUESDAY... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT TUESDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. * TEMPERATURE...26 TO 32. * IMPACTS...SENSITIVE PLANTS MAY NEED TO BE COVERED OR TAKEN INDOORS. THOSE GOING OUTDOORS IN THE MORNING SHOULD DRESS IN LAYERS TO PROTECT THEMSELVES FROM THE COLD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ WYZ016-061000- /O.UPG.KRIW.FZ.A.0001.160906T0600Z-160906T1500Z/ /O.NEW.KRIW.FZ.W.0003.160906T0600Z-160906T1500Z/ UPPER WIND RIVER BASIN- INCLUDING THE CITY OF...DUBOIS 303 PM MDT MON SEP 5 2016 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT TUESDAY... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT TUESDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. * TEMPERATURE...30 TO 32. * IMPACTS...SENSITIVE PLANTS MAY NEED TO BE COVERED OR TAKEN INDOORS. THOSE GOING OUTDOORS IN THE MORNING SHOULD DRESS IN LAYERS TO PROTECT THEMSELVES FROM THE COLD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
1 follow-up statement
330 WWUS75 KRIW 061055 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 455 AM MDT TUE SEP 6 2016 ...FREEZING TEMPERATURES WILL CONTINUE EARLY THIS MORNING... .A CLEAR SKY AND LIGHT WIND WILL KEEP TEMPERATURES BELOW FREEZING PAST SUNRISE THIS MORNING. IF HEADING OUTDOORS THIS MORNING...DRESSING IN LAYERS IS STRONGLY ENCOURAGED. WYZ013-023-061500- /O.CON.KRIW.FZ.W.0003.000000T0000Z-160906T1500Z/ JACKSON HOLE-STAR VALLEY- INCLUDING THE CITIES OF...JACKSON...AFTON...ALPINE... STAR VALLEY RANCH...THAYNE 455 AM MDT TUE SEP 6 2016 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING... * TEMPERATURE...25 TO 30. * IMPACTS...SENSITIVE PLANTS MAY NEED TO BE COVERED OR TAKEN INDOORS. THOSE GOING OUTDOORS IN THE MORNING SHOULD DRESS IN LAYERS TO PROTECT THEMSELVES FROM THE COLD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ WYZ025-026-061500- /O.CON.KRIW.FZ.W.0003.000000T0000Z-160906T1500Z/ UPPER GREEN RIVER BASIN FOOTHILLS-UPPER GREEN RIVER BASIN- INCLUDING THE CITIES OF...PINEDALE...LA BARGE...BIG PINEY... FARSON 455 AM MDT TUE SEP 6 2016 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING... * TEMPERATURE...25 TO 30...EXCEPT AROUND 20 NEAR BONDURANT. * IMPACTS...SENSITIVE PLANTS MAY NEED TO BE COVERED OR TAKEN INDOORS. THOSE GOING OUTDOORS IN THE MORNING SHOULD DRESS IN LAYERS TO PROTECT THEMSELVES FROM THE COLD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ WYZ016-061500- /O.CON.KRIW.FZ.W.0003.000000T0000Z-160906T1500Z/ UPPER WIND RIVER BASIN- INCLUDING THE CITY OF...DUBOIS 455 AM MDT TUE SEP 6 2016 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING... * TEMPERATURE...30 TO 32. * IMPACTS...SENSITIVE PLANTS MAY NEED TO BE COVERED OR TAKEN INDOORS. THOSE GOING OUTDOORS IN THE MORNING SHOULD DRESS IN LAYERS TO PROTECT THEMSELVES FROM THE COLD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ TEAM RIVERTON
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this freeze warning went out at Sep 5, 10:58 AM MDT, 4 hours 5 minutes earlier.
Area forecast discussion, Sep 5, 10:58 AM MDT, 4 hours 5 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1058 AM MDT MON SEP 5 2016 .SHORT TERM...Today through Wednesday night Main circulation is now over the southern Idaho/MT line as our CWA sits underneath the disorganized baroclinic leaf. Convection over the area continues with forcing from southwest difluent flow and left front quad dynamics. The most prominent streak of thunderstorms continue at the time of this writing on a track from eastern Sweetwater County, across eastern Fremont County and into western Natrona County, where a few earlier rounds of convection Sunday had already dumped between one quarter to a half inch of rain in some of those areas to locally over an inch according to radar estimates and rain gage reports. In fact, many areas of the north half of the CWA have reported close to one half inch of precip in the last 24 hours with YNP receiving anywhere from a few hundredths to locally one quarter of an inch. The vort/circulation asct with the long wave trough should swing by just to the northwest of YNP by 12z this morning along with the troughpa. After the passage of the trough/vort max, showers will become more focused across northern WY later this morning in the form of frequent shower activity. The cold air originating over the Gulf of Alaska will get a good shove southeast toward Wyoming on the back side of the trough as it exits to the northeast, allowing the snow level to drop to about 8k over NW WY and to between 9000 and 9500 feet over the Wind River/Big Horn/Salts/WY Range by sunrise this morning. However, the northwest mountains and YNP stand the best chance of receiving additional wrap around rain/snow cold air cu showers today, especially in areas that favor nw flow. The northern Star valley could even experience rain/high elevation snow bands in the favored nw flow if the showers make it that far south. Any snow accumulations this morning will be on the light side since we have already experienced the bulk of the precip from this particular weather system. Patchy fog is expected to form in the Wind River Basin this morning under clearing skies and damp ground. North of there, showers and clouds will likely inhibit fog formation. In addition to the scattered showers and isolated afternoon thunderstorms in northern Wyoming today, we could see a narrow strip of shower activity from Sweetwater County to Casper today as the models want to spit out dew showers in that area, probably due to the right entrance region of the exiting jet max today. Some showers will linger this evening in the north and east central zones as another reinforcing sfc boundary slides in from the northeast with a deck of stratocu spilling in from Johnson Co south into Natrona County this evening. High temperatures today will be a tad bit milder in the northwest today with a bit less in the way of clouds/precip but still on the cool side with highs mainly in the 50s and 60s. Elsewhere, at the lower elevations, it will be cool with highs in the 60s and 70s. Will issue a freeze watch for the far west valleys and basins for tonight/tuesday morning. On Tuesday, the next shortwave riding down the backside of the long wave trough will arrive late in the day resulting in a late show of convection/thunderstorms from late afternoon into the evening, mainly across the Big Horn Mtns and the lower elevations of Johnson and Natrona counties as well as across the Wind Rivers, Absaroka Mtns, and Casper Mtn, with the strongest activity in Johnson Co where the best CAPES will be. This activity should last well into Tuesday evening. By Wednesday, we could see critical fire weather conditions taking shape across Sweetwater County with west winds increasing to 20 to 30 mph along with the min RH down into the mid teens as the flow becomes more zonal. Temperatures will gradually warm through mid week. .LONG TERM...Thursday through Monday Synopsis...a cold front will spread some showers and isolated thunderstorms into the north Thursday afternoon and Thursday night. Windy and mild conditions will prevail on Thursday across southern Wyoming. Dry weather with cooler temperatures prevail on Friday behind the cold front. Milder and dry conditions expected on Saturday with breezy to windy conditions across the south half of Wyoming. A cold front is forecast to push into northern Wyoming late Sunday and across the area Sunday night. Much colder conditions with rain and mountain snow are possible across north and central Wyoming Sunday night and Monday. Discussion...ECMWF and GFS in good overall agreement through the first part of the weekend, and then show increasing spread with system digging digging into the northern Rockies Sunday and Monday. Longwave pattern on Thursday consists of upper high near 40N/145W with broad trough across the northern tier of the U.S. Upper low currently off the SW Alaskan coast is expected to slide SE into northern Montana Thursday, turning east into the northern plains Thursday night. Only spotty showers/isolated thunderstorms are expected to make it into northern Wyoming with this system Thursday afternoon and night. Temperatures will be 5-8F cooler behind the cold front on Friday across the north and central. Fire weather conditions will become elevated once again on Saturday with gusty west winds, a return to above normal temperatures and low relative humidity across southern and central Wyoming. An upper low currently over the Kamchatka peninsula is expected to begin its journey eastward; into the Gulf of Alaska on Friday, diving down front side of eastern Pacific ridge into the Rockies/Great Basin late Sunday and Monday. ECMWF deterministic is more progressive with this system, but both ECMWF and GFS ensemble means hold a significant degree of troughing back across the Great Basin, favoring the GFS deterministic solution of a good portion of this system's energy dropping south along or west of the divide, into the Great Basin. Confidence is still low this far out, but this could shape up to be a significant rain, mountain snow event Sunday night and Monday along and east of the Continental Divide. GFS H7 temperatures are forecast to be -3c to -4c east of the divide Monday morning, translating to snow levels between 6500 and 7000 feet. Forecast goes with chance PoPs spreading south Sunday night and Monday with highs in the 50s across the north and central on Monday as a start for Day 8...yes, it is still officially Summer. && .AVIATION.../18Z ISSUANCE/ VFR conditions will prevail for most terminal sites through the forecast period. The main concern will be isolated showers...mainly across the northwest and northern mountains today. Also, there is the possibility that some relatively high based isolated, convection could impact areas between KRKS-KCPR between 22Z and 03Z Tuesday associated with an upper jet streak. After 03Z, as a clipper front moves south through eastern/central WY with some local MVFR ceilings possibly impacting Johnson, Natrona or Fremont Counties after 06Z Tuesday along with possibly some light rain showers near KCPR. Wind shear will also be possible at/near KWRL from 04--9Z. && .FIRE WEATHER... Cooling temperatures this morning may result in some snowfall over the northwestern zones and fires. Shower activity should generally diminish by this afternoon, though some isolated shower activity will redevelop over northern Wyoming late Tuesday afternoon and evening. Temperatures will likely dip below freezing in many locations in the far west valleys and basins of Wyoming tonight and into Tuesday morning. Warming and mostly dry conditions anticipated through Wednesday, with humidity decreasing across the area. The combination of increasing west winds and minimum relative humidity in the mid teens may result in critical fire weather conditions for fire weather zone 279 on Wednesday afternoon and early evening. && .RIW Watches/Warnings/Advisories... Freeze Watch from late tonight through Tuesday morning for WYZ013-016-023-025-026. && SHORT TERM...Lipson LONG TERM...AEM AVIATION...BRAUN FIRE WEATHER...Lipson
Hazardous weather outlook, Sep 5, 3:33 AM MDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 333 AM MDT MON SEP 5 2016 WYZ001>020-022>030-061100- YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS- NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- 333 AM MDT MON SEP 5 2016 ...FREEZE WATCH FOR THE WESTERN VALLEYS AND BASINS FOR LATE TONIGHT THROUGH TUESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SOME PATCHY FOG IS EXPECTED IN THE WIND RIVER BASIN THIS MORNING. SCATTERED SHOWERS AND ISOLATED AFTERNOON THUNDERSTORMS ARE EXPECTED MAINLY IN NORTHERN WYOMING TODAY AND THIS EVENING. TEMPERATURES WILL LIKELY DIP TO BELOW FREEZING IN THE WESTERN VALLEYS AND BASINS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY...TEMPERATURES WILL LIKELY DIP TO BELOW FREEZING IN THE WESTERN VALLEYS AND BASINS TUESDAY MORNING. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED IN NORTHERN AND EAST CENTRAL WYOMING LATE TUESDAY AFTERNOON AND EVENING. WEDNESDAY AND THURSDAY...ELEVATED FIRE WEATHER CONDITIONS SOUTH WITH WINDY, DRY AND WARM CONDITIONS. SATURDAY...ELEVATED FIRE WEATHER CONDITIONS SOUTH AND CENTRAL WITH BREEZY TO WINDY, WARM AND DRY CONDITIONS EXPECTED. .SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL OR RAINFALL AMOUNTS. THANK YOU. TEAM RIVERTON
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 6:20 PM MDT | Special Weather Statement | RIW | Fremont | 40 min |
| Sep 4, 7:48 PM MDT | Special Weather Statement | RIW | Sweetwater | 42 min |
| Sep 4, 9:05 PM MDT | Special Weather Statement | RIW | Sweetwater | 40 min |
| Sep 4, 9:42 PM MDT | Special Weather Statement | RIW | 33 min | |
| Sep 5, 1:26 AM MDT | Special Weather Statement | RIW | Hot Springs | 49 min |
| Sep 5, 2:49 AM MDT | Freeze Watch | RIW | Fremont, Lincoln, Sublette, Sweetwater, Teton | 12 hr |
Nearby
Freeze Warnings in Wyoming, 2016Every freeze warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.